Elaine M. Hylek, MD, MPH; Susan Regan, PhD; Alan S. Go, MD; Robert A. Hughes, MD; Daniel E. Singer, MD; Steven J. Skates, PhD
Acknowledgments: The authors thank Lori Henault, MPH, and Lynn Oertel, RN, for help with data collection; YuChiao Chang, PhD for statistical expertise; and the nurses working in the Anticoagulant Therapy Unit, Massachusetts General Hospital, for their dedication to the care of patients and to the maintenance of a high-quality clinical database.
Grant Support: By Public Health Services research grant AG15478 from the National Institutes of Health and the Eliot B. Shoolman Fund of the Massachusetts General Hospital.
Requests for Single Reprints: Elaine M. Hylek, MD, MPH, General Medicine Division, Clinical Epidemiology Unit, Massachusetts General Hospital, 50 Staniford Street, 9th Floor, Boston, MA 02114.
Current Author Addresses: Drs. Hylek, Regan, and Singer: General Medicine Division, Clinical Epidemiology Unit, Massachusetts General Hospital, 50 Staniford Street, 9th Floor, Boston, MA 02114.
Dr. Hughes: Bulfinch Medical Group, Massachusetts General Hospital, Founders Building, 3rd Floor, 15 Parkman Street, Boston, MA 02114.
Dr. Go: Division of Research, Kaiser Permanente of Northern California, 3505 Broadway Street, 12th Floor, Oakland, CA 94611-5714.
Dr. Skates: Biostatistics Center, Massachusetts General Hospital, 50 Staniford Street, 5th Floor, Boston, MA 02114.
Author Contributions: Conception and design: E.M. Hylek, R.A. Hughes.
Analysis and interpretation of the data: E.M. Hylek, S. Regan, A.S. Go, D.E. Singer, S.J. Skates.
Drafting of the article: E.M. Hylek.
Critical revision of the article for important intellectual content: E.M. Hylek, A.S. Go, R.A. Hughes, D.E. Singer, S.J. Skates.
Final approval of the article: E.M. Hylek, A.S. Go.
Provision of study materials or patients: R.A. Hughes.
Statistical expertise: E.M. Hylek, S. Regan, D.E. Singer, S.J. Skates.
Obtaining of funding: D.E. Singer.
Administrative, technical, or logistic support: R.A. Hughes, D.E. Singer.
Collection and assembly of data: E.M. Hylek, S. Regan, D.E. Singer.
An elevated international normalized ratio (INR) increases the risk for major hemorrhage during warfarin therapy. Optimal management of patients with asymptomatic elevations in INR is hampered by the lack of understanding of the time course of INR decay after cessation of warfarin therapy.
To identify predictors of the rate of INR normalization after excessive anticoagulation.
Retrospective cohort study.
Outpatient anticoagulant therapy unit.
Outpatients with an INR greater than 6.0 were identified from August 1993 to September 1998. Patients in whom two doses of warfarin were withheld and a follow-up INR was obtained on the second calendar day were enrolled. No patient received vitamin K1.
The INR was measured 2 days after an INR greater than 6.0 was recorded.
Of 633 study patients with an initial INR greater than 6.0, 232 (37%) still had an INR of 4.0 or greater after two doses of warfarin were withheld. Patients who required larger weekly maintenance doses of warfarin were less likely to have an INR of 4.0 or greater on day 2 (adjusted odds ratio per 10 mg of warfarin, 0.87 [95% CI, 0.79 to 0.97]). Other risk factors for having an INR of 4.0 or greater on day 2 included age (odds ratio per decade of life, 1.18 [CI, 1.01 to 1.38]), index INR (odds ratio per unit, 1.25 [CI, 1.14 to 1.37]), decompensated congestive heart failure (odds ratio, 2.79 [CI, 1.30 to 5.98]), and active cancer (odds ratio, 2.48 [CI, 1.11 to 5.57]).
Steady-state warfarin dose, advanced age, and extreme elevation in INR are risk factors for prolonged delay in return of the INR to within the therapeutic range. Decompensated congestive heart failure and active cancer greatly increase this risk.
Learn more about subscription options.
Register Now for a free account.
Hylek EM, Regan S, Go AS, Hughes RA, Singer DE, Skates SJ. Clinical Predictors of Prolonged Delay in Return of the International Normalized Ratio to within the Therapeutic Range after Excessive Anticoagulation with Warfarin. Ann Intern Med. 2001;135:393-400. doi: 10.7326/0003-4819-135-6-200109180-00008
Download citation file:
Published: Ann Intern Med. 2001;135(6):393-400.
Cardiology, Heart Failure, Hematology/Oncology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only